Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Wakefield, VA

June 30, 2004Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 30, 2004, 5:05 PM EDT for Northampton County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 5:05 PM EDT (21:05 UTC)
Expired
Jun 30, 2004, 5:30 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 84 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS51 KAKQ 302105
SVRAKQ
NCC131-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRYANTOWN...OR ABOUT NEAR RICH SQUARE...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLETOWN BY 515 PM EDT

LAT...LON 3621 7739 3623 7738 3625 7741 3637 7743
      3641 7714 3641 7714 3622 7724 3622 7729
      3620 7731 3620 7738

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:10 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 30, 3:10 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUN 30 2004

.SYNOPSIS...BERMUDA HIGH TO BECOME LOCKED IN PLACE ACROSS RGN THRU
HOLIDAY WKEND AND PSBLY BEYOND. MINOR DISTURBANCES WILL RESULT IN
WRM AND HUMID CNDTNS THRU MONDAY WITH SCT DIURNAL POPS. NXT BNDRY
APPRCHS FROM NW COME TUE AS HIGH PRS SLIDES N ACROSS ERN CANADA.

&&

.SHORT TERM...ADDTNL CONVECTION NOW DVLPNG AS HTNG ACTS ON WK TROF
ACROSS PIEDMONT CNTYS. GIVEN WK WND CONVERGENCE AND LIS AS LOW AS -8
OVR FA ATTM...WILL CONT CHC POPS THIS EVE. CUD SEE ONE OR TWO OF
THESE STORMS PULSE UP NXT FEW HRS AS VILS CONT TO INCRS WITH EACH
VOLUME SCAN. WILL KEEP CHC POPS GOING THRU OVRNITE HRS AS OLD FRNTL
BNDRY IVOF VA/NC BRDR SLOWLY DSPTS.

PERSISTANT FCST CONTS INTO WKEND WITH HIGHEST CHC FOR DIURNAL POPS
WRN HALF OF FA. LOOKED HARD AT MODELS TO FIND A COMPLETELY DRY DAY...
BUT WITH DIFFERING MODEL SOLNS...WILL KEEP CHC POPS IN EACH DAY. IF
ETA VERIFYS...FRI INTO ERLY SAT CUD BE DRYEST PRD ACROSS RGN. H5
HGHTS RISE OVR WKEND ALLOWING TMPS TO APPRCH OF SURPASS 90 BY SUN.

&&

.LONG TERM...LOW PRS PROGGED TO MOVE FROM NATIONS MID SCTN INTO NERN
US BY MON. TRAILING FRNTL BNDRY APPRCHS RGN FROM NW LATE MON THEN
PSBLY STALL OVR MID ATLNTC RGN AS HIGH PRS SLIDES E OVR ERN CANADA.
WILL KEEP DAY 7 DRY FOR NOW.

&&

.AVIATION...CRNT VFR CNDTNS CONT XCPT FOR CHC TSRA IVOF KRIC ATTM.
THESE CELLS MAY DRIFT SE AS EVE PROGRESSES AND MAY AFFECT KSBY /
KPHF B4 00Z. OTW...LCL MVFR CNDTNS LATER TONITE DUE TO LOW CLDS /
AND PTCHY FOG.

&&

.MARINE...NO FLAGS. LGT WNDS AOB 15 KTS THRU SUN. SEAS BEHAVING AS
WELL. LOW RIP CURRENT THREAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   62  85  66  87 /  30  20  20  20
OXB   64  82  68  83 /  30  20  20  20
WAL   67  83  70  86 /  30  20  20  20
FVX   67  87  69  89 /  30  30  30  30
RIC   66  87  69  88 /  30  30  30  30
PTB   67  87  69  89 /  30  30  30  30
AKQ   67  86  69  89 /  30  30  30  30
PHF   68  85  70  86 /  30  30  30  30
ORF   69  84  72  86 /  40  30  30  30
ECG   70  85  71  86 /  40  40  40  30
&&

44/18
Hazardous weather outlook, Jun 30, 5:30 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUN 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 30, 3:35 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT WED JUN 30 2004

VAZ082-083-302000-
CHARLES CITY VA-NEW KENT VA-
335 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING INTO NEW KENT AND CHARLES CITY
COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ROXBURY...OR ABOUT OVER
HIGHLAND SPRINGS...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR ORAPAX FARMS AT 345 PM EDT...BOTTOMS
BRIDGE...AND...EXIT 205 ALONG I 64 AT 350 PM EDT...WRIGHTS CORNER AT
400 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL...AND DANGEROUS LIGHTNING...ARE
EXPECTED WITH THIS STORM.

REILLY
Local storm report, Jun 30, 4:07 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     BOTTOMS BRIDGE          37.51N 77.19W
06/30/2004                   NEW KENT           VA   PUBLIC

            TREES DOWN. MARBLE SIZED HAIL ALSO.

&&

REILLY
Special weather statement, Jun 30, 4:07 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT WED JUN 30 2004

NCZ012-302045-
NORTHAMPTON NC-
407 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS OVER NORTHAMPTON COUNTY NORTH CAROLINA...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF GARYSBURG TO 6 MILES
SOUTHWEST OF GARYSBURG...OR FROM 9 MILES WEST OF BOYKINS TO ROANOKE
RAPIDS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
  SEABOARD AROUND 415 PM EDT...
  MARGARETTSVILLE AROUND 420 PM EDT...
  MUD CASTLE AROUND 435 PM EDT...
  GALATIA AROUND 445 PM EDT...
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RICH SQUARE.

WIND GUSTS OF 45 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WITH THESE STORMS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Jun 30, 4:28 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUN 30 2004

VAZ071-302100-
HENRICO VA-
428 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM OVER EASTERN HENRICO COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HIGHLAND SPRINGS.  THE STORM
WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR RICHMOND
INTERNATIONAL AIRPORT AT 435 PM EDT...HIGHLAND SPRINGS AT 445 PM
EDT...VARINA AT 500 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

REILLY
Special weather statement, Jun 30, 4:28 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUN 30 2004

VAZ071-302100-
HENRICO VA-
428 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM OVER EASTERN HENRICO COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HIGHLAND SPRINGS.  THE STORM
WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR
RICHMOND INTERNATIONAL AI AT 435 PM EDT...HIGHLAND SPRINGS AT 445 PM
EDT...VARINA AT 500 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

REILLY
Special weather statement, Jun 30, 4:56 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT WED JUN 30 2004

NCZ012-013-030-302200-
BERTIE NC-HERTFORD NC-NORTHAMPTON NC-
456 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF MURFREESBORO TO 11 MILES
WEST OF RICH SQUARE...OR FROM 6 MILES WEST OF MURFREESBORO TO 7 MILES
SOUTHEAST OF HALIFAX...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MURFREESBORO AROUND 505 PM EDT...RICH
SQUARE AROUND 510 PM EDT...AULANDER AROUND 535 PM EDT...AHOSKIE
AROUND 540 PM EDT.  OTHER LOCATIONS THAT MAY BE AFFECTED BY STRONG
THUNDERSTORMS INCLUDE WINTON...UNION...AND LEWISTON.

WIND GUSTS TO 45 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:43 PM EDTSevere Thunderstorm WarningAKQBertie47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.